What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 17, 1:46 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 17, 1:46 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
246 PM EDT Fri Jun 17 2022
.SYNOPSIS...
Much cooler this weekend with well below normal temperatures,
along with a few showers at times Saturday night into Sunday.
Drier conditions with near normal temperatures should return for
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The greatest forecast challenge through the late afternoon and
evening hours remains the coverage and severity of thunderstorms
that are currently draped across southern New England ahead of a
potent cold front. The cold front, which is currently draped across
northwestern MA, will continue to slide southeast. For much of
the morning and early afternoon, the greatest instability was
actually behind the line of storms, which, in addition to mid
level dry air, inhibited severe potential. A few storms pulsed
up over the last few hours, generating small hail and wind gusts
up to 40 kt, but began to die back when their updrafts were met
with the aforementioned limitations. While it took awhile for
the stratus deck to erode across southeast MA and RI, models
suggest that an area of greater instability is beginning to
build ahead of the current line of storms. It is expected that
our strongest storms of the day will occur as the convective
line moves into this region of MU CAPE values greater between
1000 and 1500J/kg. In general, the convective threat will
persist through 22 or 23Z this evening.
The convective window this afternoon continues to be very brief, as
thunderstorms are not expected to impact any general area for more
than an hour or two. The progressive cold front will quickly bring
an end to convection. We have already seen this occur across
portions of NW MA, where dewpoints have fallen upwards of 12
degrees in an hour at some observation stations.
A wind shift from the W/SW to the NW will be observed as the cold
front swings through, which has, again, already been observed across
northwest MA. Gusty NW winds will usher in MUCH colder and drier air
for the weekend. As dry air rushes in behind the front, rapid
clearing is anticipated. Overnight lows are expected to drop to
between 55 and 65 degrees; coolest across areas where the front has
already cleared, and warmest across the Cape and Islands.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A steep trough digs into the region overnight; as an
unseasonably cold airmass settles over southern New England;
much cooler air is on tap for the weekend . Both 850 and 925mb
temperatures are dismally cold, with 850mb temps anticipated to
range between -1 and 3C... brr! Temperatures will be coldest
across the highest terrain, where some localities will struggle
to reach 60F on Saturday. Eastern MA and coastal RI will be
among the warmest spots tomorrow, as temperatures aloft are not
quite as cold; high temps will reach closer to 70F across the
coastal plain.
The day will begin with sunshine, but clouds will increase as the
day goes on as an increase as low and mid level moisture pivots into
our region thanks the cyclonic flow around a low centered to our
north and east.
Winds will also be gusty again tomorrow, as a somewhat generous low
level jet parks itself over southern New England for the weekend.
925mb winds range from 25 to 30 kt across the higher terrain, while
SE MA, the Cape, and Islands find some relief from the breeze in a
LLJ "donut hole"; gusts in these locations will be generally below
20 kt Saturday. It is not often that Nantucket experiences the least
gusty conditions of the entire CWA!
Surface dewpoints continue to plummet through the period, and will
settle into the low and mid 40s by early Sunday morning. Thankfully,
clouds and blustery NW flow will keep us from radiating overnight.
Lows will tumble back into the upper 40s to mid 50s Saturday
night, coolest across NW MA and warmest along the coast.
Shower chances increase overnight Saturday into Sunday as well,
primarily across eastern MA. Areas to the west of Worcester
look to remain dry.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...
Highlights...
* Chilly nights this weekend. An unseasonably cool Sunday but temps
start to moderate for CT valley.
* Tranquil weather with moderating temps to start the new work week.
Details...
Still expecting a changeable weather pattern during this portion of
the forecast. We start out with the core of an anomalous cold pool
aloft just moving offshore of the southern New England coast Sunday
morning. The mid level flow over the North Atlantic looks rather
blocky and meridional for most of this time, so am not expecting
this cold pool to move quickly off to the east. That said, this
feature should at least be able to move far enough away from our
region where its influence on our weather will be greatly diminished.
At the surface, thinking an approaching warm front essentially
stalls mid week to our west, then occludes as its paired cold front
catches it and squeezes the warm sector of a low pressure in Canada
farther south.
Temperature-wise, most of southern New England is expected to be 5-
10 degrees below normal Sunday, transitioning to near normal Monday
and Tuesday. Not seeing signs of the truly oppressive heat gripping
much of the central part of the USA reaching here this week. Am
thinking temperatures will trend slightly above normal Wednesday
into Friday next week.
Thinking most of next week will remain dry across southern New
England, with only an approaching front the most likely focus for
any showers. Not entirely convinced this front will even reach our
region until late next week. Humidity should be slowly increasing as
next week progresses. As it does, cannot completely dismiss the
possibility of popup afternoon showers, especially across interior
southern New England, Tuesday into Thursday. Stuck with the
NationalBlend precipitation chances during this time, as it is a
larger ensemble. The greatest risk of any showers will be along and
west of I-91 in CT and MA.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18Z Update...
Tonight...High Confidence.
Thunderstorms move southeast of all terminals by 00Z this
evening, but have already moved well south and east of BOS and
BDL. IFR/LIFR stratus and patchy fog over Cape/Islands will
improve to VFR 02-06z as wind shifts to W/NW as showers and
thunderstorms move southeast of our region. Otherwise VFR with
W/NW wind 5-15 kt with a few G20kt possible over higher terrain.
Saturday...High confidence.
VFR with sct-bkn cigs 4-5k ft developing. NW gusts to 20-25 kt
developing.
KBOS Terminal...Moderate Confidence in TAF. Thunderstorms
possible 18-20z.
KBDL Terminal...Moderate Confidence in TAF. Thunderstorms
possible 18-20z.
Outlook /Sunday through Wednesday/...
Juneteenth: VFR. Breezy.
Sunday Night: VFR.
Monday: VFR. Breezy.
Monday Night: VFR.
Tuesday: VFR. Slight chance SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Wednesday: Mainly VFR, with local IFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Winds shift to W tonight with gusts to 20 kt then a period of
NW gusts 20-25 kt expected Sat. Poor vsbys expected this
afternoon/evening over south coastal waters in areas of dense
fog, improving later tonight. While winds look to die back
inside of a "donut hole" of the LLJ across our southeastern
waters on Saturday, heightened waves look to persist through
much of the weekend, so small crafts will likely need to be
extended to account for such through most of Saturday and
Sunday.
Outlook /Sunday through Wednesday/...
Juneteenth: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.
Sunday Night through Monday: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Monday Night through Tuesday: Winds less than 25 kt. Seas
locally approaching 5 ft.
Tuesday Night through Wednesday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ023-
024.
RI...High Rip Current Risk until 8 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for ANZ231-
233-234.
Small Craft Advisory until 8 PM EDT this evening for ANZ232-
235-237-250.
Small Craft Advisory until 2 AM EDT Saturday for ANZ254>256.
&&
SYNOPSIS...Belk/KS
NEAR TERM...KS
SHORT TERM...KS
LONG TERM...Belk
AVIATION...KS
MARINE...KSHazardous weather outlook, Jun 17, 3:20 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
420 AM EDT Fri Jun 17 2022
CTZ002>004-MAZ002>022-026-RIZ001>007-180830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
420 AM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Today and tonight.
A cold front will bring the potential for thunderstorms during the
afternoon hours. Some storms may become strong to severe with the
potential for locally damaging wind gusts and isolated large hail.
Please monitor the latest forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ023-024-RIZ008-180830-
Dukes MA-Nantucket MA-Block Island RI-
420 AM EDT Fri Jun 17 2022
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
In addition, a cold front will bring the potential for thunderstorms
during the afternoon hours. Some storms may become strong to severe
with the potential for locally damaging wind gusts and isolated large
hail. Please monitor the latest forecast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-180830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
420 AM EDT Fri Jun 17 2022
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jun 17, 12:25 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
125 PM EDT Fri Jun 17 2022
MAZ004-005-010>013-171815-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Hampden MA-Northern Worcester MA-Eastern Hampshire MA-
125 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of west central
Norfolk, southern Worcester, southeastern Hampshire, southwestern
Middlesex and east central Hampden Counties through 215 PM EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, or 18 miles west of Worcester, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Worcester, Woonsocket, Shrewsbury, Milford, Westborough, Grafton,
Webster, Southbridge, Ashland, Bellingham, Auburn, Burrillville,
Northbridge, Hopkinton, Oxford, Holliston, Uxbridge, Millbury,
Charlton and Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4221 7233 4227 7221 4225 7146 4202 7150
4201 7151 4201 7168 4212 7238
TIME...MOT...LOC 1725Z 277DEG 35KT 4219 7214
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BLSpecial weather statement, Jun 17, 12:52 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
152 PM EDT Fri Jun 17 2022
MAZ005-012-013-015>019-171830-
Southern Worcester MA-Eastern Plymouth MA-Suffolk MA-
Western Norfolk MA-Northern Bristol MA-Central Middlesex County MA-
Western Plymouth MA-Eastern Norfolk MA-
152 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of Norfolk,
southwestern Suffolk, southeastern Worcester, southern Middlesex,
northwestern Plymouth and north central Bristol Counties through 230
PM EDT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Medfield, or near Norwood, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Boston, Brockton, Quincy, Weymouth, Braintree, Natick, Randolph,
Franklin, Needham, Norwood, Milford, Wellesley, Milton, Stoughton,
Bridgewater, Marshfield, Dedham, Walpole, Mansfield and Easton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4196 7080 4209 7157 4219 7142 4228 7132
4223 7076 4221 7073
TIME...MOT...LOC 1752Z 280DEG 26KT 4217 7133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLSpecial weather statement, Jun 17, 12:54 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
154 PM EDT Fri Jun 17 2022
CTZ002>004-171845-
Hartford CT-Tolland CT-Windham CT-
154 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southern Windham,
southern Tolland and east central Hartford Counties through 245 PM
EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coventry, or near Vernon, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Manchester, Glastonbury, Vernon, Mansfield, Windham, Plainfield,
Willimantic, Killingly, Tolland, Coventry, Hebron, Brooklyn,
Columbia, Canterbury, Bolton, Pomfret, Sterling, Andover, Chaplin and
Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4184 7249 4181 7179 4164 7179 4165 7186
4163 7196 4166 7213 4166 7216 4171 7224
4169 7227 4167 7227 4165 7232 4171 7254
TIME...MOT...LOC 1754Z 281DEG 35KT 4178 7238
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLSpecial weather statement, Jun 17, 1:04 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
204 PM EDT Fri Jun 17 2022
CTZ003-004-MAZ011>013-RIZ001-002-171845-
Tolland CT-Windham CT-Southern Worcester MA-Western Norfolk MA-
Eastern Hampden MA-Northwest Providence RI-Southeast Providence RI-
204 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northern Windham,
northeastern Tolland, southwestern Norfolk, southeastern Worcester,
southeastern Hampden and northern Providence Counties through 245 PM
EDT...
At 203 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southbridge, or 19 miles southwest of Worcester, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Woonsocket, Cumberland, North Providence, Johnston, Smithfield,
Lincoln, Killingly, Webster, Southbridge, Bellingham, Burrillville,
Northbridge, Oxford, Uxbridge, Charlton, Stafford, North Smithfield,
Dudley, Wrentham and Scituate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4209 7226 4215 7214 4209 7150 4202 7150
4202 7141 4187 7145 4186 7157 4184 7157
4196 7235
TIME...MOT...LOC 1803Z 282DEG 33KT 4205 7204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BLSpecial weather statement, Jun 17, 1:36 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
236 PM EDT Fri Jun 17 2022
CTZ004-MAZ020-RIZ001-003>007-171915-
Windham CT-Southern Bristol MA-Northwest Providence RI-Bristol RI-
Washington RI-Eastern Kent RI-Western Kent RI-Newport RI-
236 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southeastern
Windham, southern Bristol, northeastern Washington, Newport, Kent,
southwestern Providence and southeastern Bristol Counties through 315
PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Fall River, Warwick, Coventry, West Warwick, North Kingstown,
Newport, Bristol, Plainfield, Portsmouth, Killingly, Middletown,
Tiverton, East Greenwich, Brooklyn, Hopkinton, Richmond, Exeter, West
Greenwich, Jamestown and Canterbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4155 7178 4164 7179 4165 7205 4173 7205
4178 7196 4170 7146 4166 7144 4169 7143
4167 7131 4170 7129 4168 7123 4164 7135
4164 7130 4163 7131 4165 7127 4169 7113
4149 7118 4149 7119 4164 7122 4148 7124
TIME...MOT...LOC 1835Z 281DEG 40KT 4169 7193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BLSpecial weather statement, Jun 17, 1:58 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
258 PM EDT Fri Jun 17 2022
MAZ018-019-022-171945-
Eastern Plymouth MA-Western Plymouth MA-Barnstable MA-
258 PM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northeastern
Barnstable and central Plymouth Counties through 345 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Halifax, or 7 miles east of Bridgewater, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph, brief heavy rain and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Plymouth, Bridgewater, Brewster, Middleborough, Pembroke, Duxbury,
East Bridgewater, Kingston, Carver, Hanson, Halifax, Orleans,
Eastham, Plympton, Wellfleet and Truro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4177 6994 4175 6998 4190 7094 4208 7090
4205 7066 4202 7062 4204 7066 4202 7068
4201 7067 4201 7060 4200 7071 4199 7070
4195 7065 4192 7054 4200 7002 4188 6995
4175 6993
TIME...MOT...LOC 1858Z 271DEG 30KT 4199 7083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Nocera